Alert archive / Washington / Wind Advisories in 2020
Wind Advisory 16, NWS Spokane, WA
NWS Spokane, WA issued this wind advisory at Oct 15, 2020, 2:56 PM PDT for Benewah County, Latah County, Idaho; 9 counties in Washington. It took effect at Oct 16, 2020, 1:00 PM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2020, 2:56 PM PDT (21:56 UTC)
- In effect from
- Oct 16, 2020, 1:00 PM PDT
- Expired
- Oct 16, 2020, 9:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Latah County, ID, Adams County, WA, Asotin County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 63 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 113 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962 WWUS76 KOTX 152156 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 256 PM PDT Thu Oct 15 2020 IDZ003-WAZ032-033-161500- /O.NEW.KOTX.WI.Y.0016.201016T2000Z-201017T0400Z/ Idaho Palouse-Lower Garfield and Asotin Counties- Washington Palouse- Including the cities of Moscow, Plummer, Potlatch, Genesee, Clarkston, Pomeroy, Pullman, Colfax, Rosalia, La Crosse, Oakesdale, Tekoa, and Uniontown 256 PM PDT Thu Oct 15 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 9 PM PDT FRIDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Washington, Lower Garfield and Asotin Counties and Washington Palouse. In Idaho, Idaho Palouse. * WHEN...From 1 PM to 9 PM PDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicles may experience difficulty driving during the afternoon and early evening. * ADDITIONAL DETAILS...Winds are not expected to be as strong or produce as much damage as the wind storm did on Tuesday of this week. Winds gusting to 50 mph occur several times a year across southeast Washington and over the Idaho Palouse and typically produce widely scattered power outages and break some tree limbs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ034>036-044-161500- /O.NEW.KOTX.WI.Y.0016.201016T2000Z-201017T0200Z/ Moses Lake Area-Upper Columbia Basin-Spokane Area- Waterville Plateau- Including the cities of Moses Lake, Ephrata, Othello, Quincy, Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, Spokane, Cheney, Davenport, Rockford, Waterville, and Mansfield 256 PM PDT Thu Oct 15 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM PDT FRIDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Moses Lake Area, Upper Columbia Basin, Spokane Area and Waterville Plateau. * WHEN...From 1 PM to 7 PM PDT Friday. * IMPACTS...Patchy blowing dust will be possible around Moses Lake, Ephrata, Warden, and Odessa. Areas near freshly worked fields will have a heightened risk of reduced visibility due to dust. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds are not expected to be as strong or produce as much damage as the wind storm did on Tuesday of this week. Winds gusting to 50 mph occur several times a year across central and eastern Washington and typically produce widely scattered power outages and break some tree limbs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
652 WWUS76 KOTX 161455 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 755 AM PDT Fri Oct 16 2020 IDZ003-WAZ032-033-170200- /O.CON.KOTX.WI.Y.0016.201016T2000Z-201017T0400Z/ Idaho Palouse-Lower Garfield and Asotin Counties- Washington Palouse- Including the cities of Moscow, Plummer, Potlatch, Genesee, Clarkston, Pomeroy, Pullman, Colfax, Rosalia, La Crosse, Oakesdale, Tekoa, and Uniontown 755 AM PDT Fri Oct 16 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Washington, Lower Garfield and Asotin Counties and Washington Palouse. In Idaho, Idaho Palouse. * WHEN...From 1 PM to 9 PM PDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicles may experience difficulty driving during the afternoon and early evening. Area lakes will become rough and potentially dangerous for boaters this afternoon and evening. * ADDITIONAL DETAILS...Winds are not expected to be as strong or produce as much damage as the wind storm did on Tuesday of this week. Winds gusting to 50 mph occur several times a year across southeast Washington and over the Idaho Palouse and typically produce widely scattered power outages and break some tree limbs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ034>036-044-170200- /O.CON.KOTX.WI.Y.0016.201016T2000Z-201017T0200Z/ Moses Lake Area-Upper Columbia Basin-Spokane Area- Waterville Plateau- Including the cities of Moses Lake, Ephrata, Othello, Quincy, Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, Spokane, Cheney, Davenport, Rockford, Waterville, and Mansfield 755 AM PDT Fri Oct 16 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Moses Lake Area, Upper Columbia Basin, Spokane Area and Waterville Plateau. * WHEN...From 1 PM to 7 PM PDT Friday. * IMPACTS...Patchy blowing dust will be possible around Moses Lake, Ephrata, Warden, and Odessa. Areas near freshly worked fields will have a heightened risk of reduced visibility due to dust. Tree limbs could be blown down and a few power outages may result. Area lakes will become rough and potentially dangerous for boaters this afternoon and evening. * ADDITIONAL DETAILS...Winds are not expected to be as strong or produce as much damage as the wind storm did on Tuesday of this week. Winds gusting to 50 mph occur several times a year across central and eastern Washington and typically produce widely scattered power outages and break some tree limbs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
265 WWUS76 KOTX 162313 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 413 PM PDT Fri Oct 16 2020 IDZ003-WAZ032-033-170400- /O.CON.KOTX.WI.Y.0016.000000T0000Z-201017T0400Z/ Idaho Palouse-Lower Garfield and Asotin Counties- Washington Palouse- Including the cities of Moscow, Plummer, Potlatch, Genesee, Clarkston, Pomeroy, Pullman, Colfax, Rosalia, La Crosse, Oakesdale, Tekoa, and Uniontown 413 PM PDT Fri Oct 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...In Washington, Lower Garfield and Asotin Counties and Washington Palouse. In Idaho, Idaho Palouse. * WHEN...Through 9 PM PDT. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ034>036-044-170200- /O.CON.KOTX.WI.Y.0016.000000T0000Z-201017T0200Z/ Moses Lake Area-Upper Columbia Basin-Spokane Area- Waterville Plateau- Including the cities of Moses Lake, Ephrata, Othello, Quincy, Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, Spokane, Cheney, Davenport, Rockford, Waterville, and Mansfield 413 PM PDT Fri Oct 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING... * WHAT...Southwest winds 20 with gusts of 40 to 45 mph expected. * WHERE...Moses Lake Area, Upper Columbia Basin, Spokane Area and Waterville Plateau. * WHEN...From 1 PM to 7 PM PDT Friday. * IMPACTS...Patchy blowing dust will be possible around Moses Lake, Ephrata, Warden, and Odessa. Areas near freshly worked fields will have a heightened risk of reduced visibility due to dust. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
354 WWUS76 KOTX 170147 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 647 PM PDT Fri Oct 16 2020 WAZ034>036-044-170300- /O.EXP.KOTX.WI.Y.0016.000000T0000Z-201017T0200Z/ Moses Lake Area-Upper Columbia Basin-Spokane Area- Waterville Plateau- Including the cities of Moses Lake, Ephrata, Othello, Quincy, Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, Spokane, Cheney, Davenport, Rockford, Waterville, and Mansfield 647 PM PDT Fri Oct 16 2020 ...WIND ADVISORY WILL EXPIRE AT 7 PM PDT THIS EVENING... The winds have decreased across the area and continue to decrease overnight. $$ IDZ003-WAZ032-033-170400- /O.CON.KOTX.WI.Y.0016.000000T0000Z-201017T0400Z/ Idaho Palouse-Lower Garfield and Asotin Counties- Washington Palouse- Including the cities of Moscow, Plummer, Potlatch, Genesee, Clarkston, Pomeroy, Pullman, Colfax, Rosalia, La Crosse, Oakesdale, Tekoa, and Uniontown 647 PM PDT Fri Oct 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...In Washington, Lower Garfield and Asotin Counties and Washington Palouse. In Idaho, Idaho Palouse. * WHEN...Through 9 PM PDT. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
821 WWUS76 KOTX 170345 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 845 PM PDT Fri Oct 16 2020 IDZ003-WAZ032-033-170445- /O.EXP.KOTX.WI.Y.0016.000000T0000Z-201017T0400Z/ Idaho Palouse-Lower Garfield and Asotin Counties- Washington Palouse- Including the cities of Moscow, Plummer, Potlatch, Genesee, Clarkston, Pomeroy, Pullman, Colfax, Rosalia, La Crosse, Oakesdale, Tekoa, and Uniontown 845 PM PDT Fri Oct 16 2020 ...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING... The winds have decreased across the area and continue to decrease overnight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Oct 15, 2:50 PM PDT, 6 minutes earlier.
Area forecast discussion, Oct 15, 2:50 PM PDT, 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
250 PM PDT Thu Oct 15 2020
.SYNOPSIS...
Friday will be another windy day for Washington and north Idaho.
Gusts will likely reach 40 to 50 mph from Moses Lake to Ritzville
to Spokane and Pullman. It doesn't look as windy as our recent
storm on Tuesday, but we may still experience some scattered power
outages and localized blowing dust in central Washington. The
weekend will be seasonably cool with a good chance of rain and
mountain snow Saturday night into Sunday. Next week will be chilly
and unsettled.
&&
.DISCUSSION...
...ANOTHER WINDY DAY FRIDAY...BUT GUSTS NOT AS STRONG AS WE
EXPERIENCED TUESDAY...
Tonight: A relatively quiet night is anticipated with light winds
and increasing bands of mid and high clouds. Look for ridgetop
winds in the Cascades to increase after midnight mainly above
4000 feet after midnight. High elevations prone to west or
southwest winds will have the potential for gusts to 50 mph by
sunrise. Low pressure moving inland over central and southern
British Columbia will be responsible for increasing winds during
the early morning hours. This storm system will also spread enough
moisture into the Pacific Northwest for a chance of light rain
over the Cascade Crest and the mountains along the Canadian border
near Northport, Priest Lake, and Bonners Ferry. Precipitation in
far north Idaho may begin as snow above 4000 feet, but should
quickly transition to rain early Friday morning as southwest winds
push snow levels well above our highest ridges Friday morning.
Friday and Friday Evening: Wind Advisories are in effect for FRI
from the Waterville Plateau across the Upper Columbia Basin onto
the West Plains and Palouse. Deep low pressure tracking across
southern British Columbia FRI morning will emerge over central
Montana during the afternoon. Look for southwest winds to become
sustained in the 20 to 30 mph range by early afternoon and persist
until early evening in places like Spokane, Pullman, Pomeroy,
Ritzville, Moses Lake, Coulee City, and Davenport. Gusts as high
as 40 to 50 mph will be likely late in the afternoon.
This storm does not look to be as strong as the wind storm we
experienced on Tuesday (Oct 13) that produced widespread 50 to 60
mph gusts. Winds aloft are not expected to be as strong, and our
region will largely remain in the warm sector of this storm FRI.
Many of our most potent wind storms occur with strong cold
advection enhancing downward momentum transport. Friday's will be
capable of causing widely scattered tree damage and some power
outages, but this storm shouldn't have the punch of the storm we
experienced a couple of days ago. Patchy blowing dust will be
possible around Moses Lake, Warden, Odessa, and Ephrata where
recent rains have not fallen as generously. The dust threat will
be heightened near fields that are being worked for winter wheat
or potatoes being harvested.
Precipitation on FRI will be favored over the Cascade Crest and
the mountainous terrain of north Idaho and northeast Washington.
Unfortunately, our severe drought areas of central Washington
including the Wenatchee, Grand Coulee, and Moses Lake areas won't
have much chance of rain with this storm system.
Overnight Friday through Saturday: Precipitation will continue to
be enhanced by orographics FRI night into SAT as the Polar Jet
sags southward from British Columbia into the Central Rockies.
Instability showers will be favored over the Cascades and the
mountains of the Idaho Panhandle. The wind on Saturday will be
more manageable as they become northerly or northwesterly. The
Okanogan Valley will have a good chance of gusts of 20 mph or more
through early afternoon and the Pomeroy area may be breezy as
well. Temperatures on Saturday will be mainly in the 50s, a tad
cooler than average, but seasonal. /GKoch
Sunday through Thursday: A very low confidence forecast as we
transition into a more active fall pattern. General weather
pattern will be a ridge in the eastern Pacific with a trough near
eastern WA...possibly further east into Montana. The ensembles
generally think a northwest flow with weather disturbances moving
down. However some suggest the ridge moving closer to the west
coast, but this is not the majority.
So what's the weather going to be like? Well, here are a few
knowns...the Columbia Basin will see little if any precipitation.
The Cascade crest, northern WA mountains and ID Panhandle will
likely see periods of rain and/or snow. It isn't likely to
precipitate every day all day, but there could be showers as
disturbances move in from the north. This will likely move into
portions of extreme eastern WA as well, including Spokane and
Pullman. The ensembles are going quite cool for temperatures next
week...lower to mid 40s for highs for Spokane. The national blend
has not gone that cool. Have trended the daytime temps
down...about 3 to 6 degrees, but are still warmer than what the
ECMWF, GFS and Canadian ensembles suggest. Temps will be cool
enough for snow in the mountains, with snow or a rain/snow mix
during the late night or early morning hours in some valleys. The
area of main concern is Sandpoint north towards Bonners Ferry and
the Canadian border. NE WA valleys across Stevens and Pend
Oreille counties also could see snow. Accumulations would be a
dusting at best right now.
Yup, looks like we are definitely transitioning into a more crisp
fall like pattern. /Nisbet
&&
.AVIATION...
18Z TAFs: Morning fog in the valleys of northeast Washington and
north Idaho will dissipate by mid day today. Light winds and
scattered high clouds will be the prevailing condition this
afternoon into the evening. A vigorous storm system moving into
British Columbia during the early morning will spread
precipitation into the north Washington Cascades by sunrise, but
the most significant aviation concern will be increasing winds on
Friday. Low level wind shear has been added to several TAF sites
between 12-15z. Our next set of TAFs that go beyond 18z FRI will
feature gusty surface winds for tomorrow afternoon. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 38 63 38 55 36 48 / 10 20 20 10 40 40
Coeur d'Alene 39 60 41 53 35 45 / 10 30 40 10 40 40
Pullman 39 63 41 55 37 50 / 0 20 30 20 40 40
Lewiston 44 72 50 62 46 56 / 0 20 30 20 40 40
Colville 36 63 33 55 28 48 / 20 30 20 10 40 40
Sandpoint 37 54 37 48 30 41 / 20 60 50 20 50 50
Kellogg 35 57 36 50 37 45 / 10 50 70 30 50 60
Moses Lake 38 70 36 61 40 56 / 0 0 10 10 20 20
Wenatchee 47 67 47 59 44 54 / 0 20 0 10 30 30
Omak 36 64 37 57 37 49 / 10 10 10 10 40 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 1 PM to 9 PM PDT Friday for Idaho Palouse.
WA...Wind Advisory from 1 PM to 9 PM PDT Friday for Lower Garfield
and Asotin Counties-Washington Palouse.
Wind Advisory from 1 PM to 7 PM PDT Friday for Moses Lake Area-
Spokane Area-Upper Columbia Basin-Waterville Plateau.
&&Nearby
Wind Advisories in Washington, 2020Wind Advisories in Idaho, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.